Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

using Latanoprost eye drops. Severe redness in both eyes. How to overcome this?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 5709 Questions
My Mom uses Latanoprost 0.005% eye drops. She has used them for over 2 years, and never had a problem. Last night she put in her dosage, and woke this morning to a severe redness/swelling under both of her eyes. I asked her if any of the drops had leaked out, and she said that she had probably used more than she should have, to finish the bottle, and yes, she felt the drops beneath her eyes. My question is, would this be a one time occurance, or is there something else going on?
Posted Sun, 10 Nov 2013 in Vision and Eye Disorders
Answered by Dr. Dadapeer K 1 hour later
Brief Answer:

Detailed Answer:

Iam Dr. Dadapeer, an Ophthalmologist and I answer problems related to eyes.

It seems from the history that your mother is having glaucoma for which she is on treatment by Latanoprost eye drops for last 2 years.

Latanoprost is now the first drug of choice used in the treatment of glaucoma. This is a safe drug with proven efficacy for treatment of glaucoma. Latanoprost is known to cause mild redness of conjunctiva but it will not cause severe redness with swelling.

If we use more eye drops also our conjunctival sac will not be able to hold it and it will simply overflow because of our conjunctival sac can hold only one drop.

Hence severe redness and swelling is unlikely to be related with use of
latanoprost use. It may be because of any of the infective conditions like conjunctivitis.

Hence I advice you to consult eye doctor if the redness and swelling does not come down and she may require treatment by antibiotic eye drops if there is any infection like what Iam suspecting.

Hope I have answered your query.

Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor